Thursday, July 7, 2011

My Anaphylaxis

The very first night that I was administered IV Vancomycin, I got "Redman's Syndrome" about 30 minutes into the infusion. The infusion was stopped for awhile, and I was administered 25 mg IV Benadryl. I did fine with the rest of the dose at a very slow pace, running over 5 hours. The next night, I was pre-medicated with 25 mg of IV Benadryl, and the Vancomycin was set to run over 3 hours. After half of the infusion was given, I developed the symptoms again and was given another 25 mg of IV Benadryl. The rate was slowed, and I was able to finish the dose.

The third night that I received Vancomycin I was also pre-medicated with 25 mg of IV Benadryl. It was set to run over 4 hours per my request. Two hours into the infusion I was extremely nauseated and received IV Compazine. I had just had sinus surgery the day before and had been dealing with nausea ever since. Previously Zofran had been helping but, at this point, I needed something different. About 40 minutes after the IV Compazine was given, I started my anaphylactic reaction.

I had been having a dry mouth for 2 days and a fruity, sweet taste in my mouth. My husband said that my breath had the faint smell of fruit on it. I was tested for ketosis, which was negative. About 20 minutes after the Compazine was given, I complained to my husband about having a metallic taste in my mouth. It also became extremely dry (no amount of water could moisturize my mouth).

About 20 minutes later, I told my husband that I felt dehydrated to the point of passing out. I then told him I was having a reaction. It was a strange feeling that I cannot completely explain. It just scared me so much! I started laying back on the hospital bed, and my husband pulled the code switch in my room. In about 10 to 20 seconds I developed a rash around my neck and thoracic region, front and back, and I had a handful of nurses around my bed.

I had burning and tightening in my chest and stiffness in my legs. My blood pressure spiked to 212/178, and I was in tachycardia. My pulse was about 113 at that point. I then started feeling burning in my throat, sides, and my muscles all over my body were micro-spasming. It was then that I felt my tongue begin to swell. I couldn't communicate very well to the nurses and resident, because my mouth was still extremely dry making it difficult to enunciate words. My neck was so swollen at this point, that it looked like I had two golf balls on both sides of my trachea.

I had a complete feeling of impending doom!

During this time, my nurses had begun administering IV Benadryl and IV epinephrine. I began to feel some relief, and then I would be flooded with symptoms again, which gave them reason to continue this treatment for awhile. After pharmacy brought up Solu-medrol, I was given a bolus and then a drip of it. I was better at this point, but I couldn't relax because of my panic. They decided to give me Ativan to help me relax, which helped tremendously with my symptoms. My daughter was by my side, and did so well, even checking my b.p. regularly and helping out the nurses. She's such a tough girl, and stayed with me the entire night in the hospital so she could watch over me. :)

The Ativan was given about an hour and a half into my reaction. I remained symptom-free for about 2 1/2 more hours, when all of the treatment meds starting getting out of my system. I again started feeling burning and tightness in my chest and swelling of the tongue. I was given more IV Benadryl and another Ativan at this time. That was my very last reaction.

At this point, my allergist is leaning more towards the IV Compazine as being the culprit, but they have listed both Vancomycin and Compazine as an allergy on my allergy list. They will definitely desensitize me to IV Vancomycin if I ever need it again, and I will never be given IV Compazine again.

I wanted to share this with mainly my CF friends in hopes that if you ever feel any symptom "to the extreme", you will call for help immediately and recognize that it isn't normal. I am so thankful that I had my nursing staff on my case in a matter of seconds, and I'm so thankful I wasn't home when this reaction started. I also will carry an Epi-pen with me everywhere I go now. No more taking chances for me. :)

5 comments:

Jessica Newport said...

WHoa, sorry you had to go thru this. I'm allergic to Vanc too. Throat swells and fever. Your sinus surgery results will be worth it!

Aspiemom said...

That sounds so scarey, Christy! I've had the ana. before and I've had the Red Man's, altho I didn't know that was what it was called.

This is the reason that I'm waiting to start my IV's in 2 wks after Ryan is back home. When I get such reactions to IV meds, I didn't want to be all alone all week when I'm on them.

I hope you don't have anymore problems and that you get feeling better! Love you!

Amy said...

reactions to meds suck! Glad you were able to get it under control and the nurses were quick. Many hugs!

LE said...

ok so i didn't exspect to see a post but i checked anyways....it was so good, good, did i say good, to see you yesterday! you looked amazing like always. have a wonderful weekend and lets set that girls weekend date soon. i love you so much! xox ur lls:)

Margaret said...

So glad you can keep on top of your IV's. It's sure not a good time to go to sleep.:(